Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS Albany, NY

June 27, 2002Washington County, New York; Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2002, 5:34 PM EDT for Washington County, New York; Bennington County, Vermont. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 5:34 PM EDT (21:34 UTC)
Expired
Jun 27, 2002, 6:30 PM EDT
In force
56 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Washington County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 92 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:45 PM EDTThunderstorm WindEagle Bridge, NY
Jun 27, 5:51 PM EDTHail 1North Bennington, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 272134
SVRALY
NYC115-VTC003-272230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EASTERN NEW YORK
  NORTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT

* UNTIL 630 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DORSET TO SOUTH CAMBRIDGE...
  MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUNDERLAND AND MANCHESTER CENTER AT 540 PM EDT
  SHAFTSBURY AND PERU AT 545 PM EDT
  BONDVILLE AT 555 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT THU JUN 27 2002

.DISC...SVR TSTM BOX ISSUED UNTIL 8PM. RADAR SHOWING PCPN
DEVELOPING ACROSS NORTHERN PORTION OF CWA.  SAT PIC SHOWING BREAKS
IN CLDS ACROSS THE CWA SINCE EARLY THIS AFTERNOON. WITH HEATING OF
SUN AND FRONTAL PASSAGE SVR TSTMS LOOK LIKELY.  12Z MORNING SOUNDING
CALCULATED A CAPE OF 1632 J/KG.  NEW ETA RUN GENERATING A GOOD
AMOUNT OF SFC BASED CAPE ACROSS THE CWA ALSO WITH LI IN SUPPORT OF
SVR WX. WILL WORD TONIGHT AS SHOWERS AND THUNDERSTORMS LIKELY.
LOOKS LIKE COLD FRONT SHOULD BE THROUGH FCA BETWEEN 02Z AND 06Z.
FRI LOOKS TO BE QUIET. FRONT IS THROUGH THE CWA AND HIGH PRESSURE
BUILDS INTO THE AREA.

LONG TERM...THE EXTENDED PORTION OF THE FORECAST LOOKS QUIET ON
FROM SATURDAY THROUGH TUESDAY AS A HIGH PRESSURE RIDGE BUILDS
ACROSS THE NORTHEAST.  TEMPS LOOK TO BE ABOVE NORMAL FOR THE
BEGINNING OF NEXT WEEK.  LONG RANGE MODELS KEEPING THE MOISTURE IN
THE SOUTH EASTERN PORTION OF THE US FOR THE BEGINNING OF THE WEEK.
THERE IS A SLIGHT RISK OF THUNDERSTORMS LATE TUESDAY AND ON
WEDNESDAY.

.HYDRO STATUS...WILL EXPECT SOME HEAVY RAIN ACROSS THE CWA THIS
EVENING WITH THUNDERSTORMS.  WILL HAVE TO KEEP A CLOSE EYE ON ANY
SLOW MOVING CELLS/TRAINING CELLS.

.ALY...SEVERE THUNDERSTORM WATCH UNTIL 8PM.
NYC001-039-093-113-083-095-115-021-027-091-111-035-041-043-057-

KOLECI

In the hours before

Local storm report, Jun 27, 2:42 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
242 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    SARATOGA SPGS             NY   WIND DAMAGE
06/27/02   SARATOGA                       NUMEROUS TREES DOWN.
Local storm report, Jun 27, 3:51 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    SARATOGA SPGS             NY   WIND DAMAGE
06/27/02   SARATOGA                       NUMEROUS TREES DOWN.

0313 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/27/02   WASHINGTON                     POWER LINES AND TREES DOWN

NNNN
Local storm report, Jun 27, 4:09 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    SARATOGA SPGS             NY   WIND DAMAGE
06/27/02   SARATOGA                       NUMEROUS TREES DOWN.

0313 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/27/02   WASHINGTON                     POWER LINES AND TREES DOWN

0350 PM    NEWPORT                   NY   WIND DAMAGE
06/27/02   HERKIMER                       NUMEROUS TREES/POWER
                                          LINES/ POWER POLES DOWN

NNNN
Local storm report, Jun 27, 4:55 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    SARATOGA SPGS             NY   WIND DAMAGE
06/27/02   SARATOGA                       NUMEROUS TREES DOWN.

0313 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/27/02   WASHINGTON                     POWER LINES AND TREES DOWN

0350 PM    NEWPORT                   NY   WIND DAMAGE
06/27/02   HERKIMER                       NUMEROUS TREES/POWER
                                          LINES/ POWER POLES DOWN

0420 PM    MAYFIELD                  NY   WIND DAMAGE
06/27/02   FULTON                         TREES/LIMBS DOWN

0420 PM    GLOVERSVILLE              NY   WIND DAMAGE
06/27/02   FULTON                         TREES/LIMBS DOWN

NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:07 PM EDTSevere Thunderstorm WarningALYSaratoga23 min
Jun 27, 2:51 PM EDTSevere Thunderstorm WarningALYWashington24 min
Jun 27, 3:06 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga54 min
Jun 27, 3:44 PM EDTSevere Thunderstorm WarningALYHerkimer61 min
Jun 27, 4:01 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery59 min
Jun 27, 4:17 PM EDTSevere Thunderstorm WarningALYSaratoga58 min
Jun 27, 4:38 PM EDTFlash Flood WarningALYFulton, Herkimer, Saratoga5 hr
Jun 27, 5:59 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady61 min
Jun 27, 7:15 PM EDTSevere Thunderstorm WarningALYAlbany30 min
Jun 27, 6:01 PM EDTSevere Thunderstorm WarningALYWindham59 min
Jun 27, 6:55 PM EDTSevere Thunderstorm WarningALYBennington50 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.